2.50
Hdl Handle:
http://hdl.handle.net/10755/164719
Category:
Abstract
Type:
Presentation
Title:
MANAGEMENT OF TRIAPINE-INDUCED METHEMOBLOBINEMIA: A CASE STUDY
Author(s):
Kodaira, Aiko; Kadan, Maura
Author Details:
Aiko Kodaira, RN, MS, OCN, Clinical Nurse Specialist, Johns Hopkins Hospital, Baltimore, Maryland, USA, email: Kadaiai@jhmi.edu; Maura Kadan, RN, BSN
Abstract:
Triapine is a novel ribonucleotide reductase inhibitor that has been tested in various phase I and II clinical trials to treat both solid tumor and hematological malignancies. Triapine administration can cause methemoglobinemia, and can be detrimental in people with G6PD deficiency. On the leukemia unit at this NCI designated Comprehensive Cancer Center, nurses became aware of several significant cases of hypoxemia accompanied by transient methemoglobinemia in patients without G6PD deficiency. In these patients, the monitoring parameters and optimal management for this altered state of hemoglobin have not been determined. Clear guidelines for managing these patients are necessary. The purpose of this case study is to identify and explore key factors of nursing management for triapine induced methemoglobinemia in patients with myeloproliferative disorders (MPD), chronic myelogenious leukemia in accelerating phase (CML-AP) or blast crisis (CML-BC), and aggressive chronic myelomonocytic leukemia (CMML) in order to prevent, monitor, and manage the symptoms. One patientÆs episode of triapine-induced methemoglobinemia is used as an example to highlight the major challenges in managing this issue in the above patient populations. A literature review was conducted to obtain existing information regarding this complication. Throughout the case study, the patientÆs symptoms, oxygen requirements, lab values, and medical and nursing interventions are analyzed. It is clear that management of methemoglobinemia is particularly challenging in these patients due to the high number of blast cells and associated anemia. In this patient population, some unique issues, such as leukostasis, hyperleukocytosis-associated anemia, limitation of red blood cell transfusion, and the increased tendency of capillary leak emerged. Additional questions, such as whether or when a serum methemoglobin level should be checked, or when the antidote - methlyene blue - should be administered, are also discussed. This case study provides nurses an opportunity to learn about this lesser known, but serious, side effect of triapine. It also provides nurses with the chance to critically analyze these phenomena in this highly unique and complicated patient population, and to standardize the interventions for a more consistent approach in managing triapine- induced methemoglobinemia.
Repository Posting Date:
27-Oct-2011
Date of Publication:
27-Oct-2011
Conference Date:
2007
Conference Name:
32nd Annual Oncology Nursing Society Congress
Conference Host:
Oncology Nursing Society
Conference Location:
Las Vegas, Nevada, USA
Note:
This is an abstract-only submission. If the author has submitted a full-text item based on this abstract, you may find it by browsing the Virginia Henderson Global Nursing e-Repository by author. If author contact information is available in this abstract, please feel free to contact him or her with your queries regarding this submission. Alternatively, please contact the conference host, journal, or publisher (according to the circumstance) for further details regarding this item. If a citation is listed in this record, the item has been published and is available via open-access avenues or a journal/database subscription. Contact your library for assistance in obtaining the as-published article.

Full metadata record

DC FieldValue Language
dc.type.categoryAbstracten_US
dc.typePresentationen_GB
dc.titleMANAGEMENT OF TRIAPINE-INDUCED METHEMOBLOBINEMIA: A CASE STUDYen_GB
dc.contributor.authorKodaira, Aikoen_US
dc.contributor.authorKadan, Mauraen_US
dc.author.detailsAiko Kodaira, RN, MS, OCN, Clinical Nurse Specialist, Johns Hopkins Hospital, Baltimore, Maryland, USA, email: Kadaiai@jhmi.edu; Maura Kadan, RN, BSNen_US
dc.identifier.urihttp://hdl.handle.net/10755/164719-
dc.description.abstractTriapine is a novel ribonucleotide reductase inhibitor that has been tested in various phase I and II clinical trials to treat both solid tumor and hematological malignancies. Triapine administration can cause methemoglobinemia, and can be detrimental in people with G6PD deficiency. On the leukemia unit at this NCI designated Comprehensive Cancer Center, nurses became aware of several significant cases of hypoxemia accompanied by transient methemoglobinemia in patients without G6PD deficiency. In these patients, the monitoring parameters and optimal management for this altered state of hemoglobin have not been determined. Clear guidelines for managing these patients are necessary. The purpose of this case study is to identify and explore key factors of nursing management for triapine induced methemoglobinemia in patients with myeloproliferative disorders (MPD), chronic myelogenious leukemia in accelerating phase (CML-AP) or blast crisis (CML-BC), and aggressive chronic myelomonocytic leukemia (CMML) in order to prevent, monitor, and manage the symptoms. One patientÆs episode of triapine-induced methemoglobinemia is used as an example to highlight the major challenges in managing this issue in the above patient populations. A literature review was conducted to obtain existing information regarding this complication. Throughout the case study, the patientÆs symptoms, oxygen requirements, lab values, and medical and nursing interventions are analyzed. It is clear that management of methemoglobinemia is particularly challenging in these patients due to the high number of blast cells and associated anemia. In this patient population, some unique issues, such as leukostasis, hyperleukocytosis-associated anemia, limitation of red blood cell transfusion, and the increased tendency of capillary leak emerged. Additional questions, such as whether or when a serum methemoglobin level should be checked, or when the antidote - methlyene blue - should be administered, are also discussed. This case study provides nurses an opportunity to learn about this lesser known, but serious, side effect of triapine. It also provides nurses with the chance to critically analyze these phenomena in this highly unique and complicated patient population, and to standardize the interventions for a more consistent approach in managing triapine- induced methemoglobinemia.en_GB
dc.date.available2011-10-27T12:05:44Z-
dc.date.issued2011-10-27en_GB
dc.date.accessioned2011-10-27T12:05:44Z-
dc.conference.date2007en_US
dc.conference.name32nd Annual Oncology Nursing Society Congressen_US
dc.conference.hostOncology Nursing Societyen_US
dc.conference.locationLas Vegas, Nevada, USAen_US
dc.description.noteThis is an abstract-only submission. If the author has submitted a full-text item based on this abstract, you may find it by browsing the Virginia Henderson Global Nursing e-Repository by author. If author contact information is available in this abstract, please feel free to contact him or her with your queries regarding this submission. Alternatively, please contact the conference host, journal, or publisher (according to the circumstance) for further details regarding this item. If a citation is listed in this record, the item has been published and is available via open-access avenues or a journal/database subscription. Contact your library for assistance in obtaining the as-published article.-
All Items in this repository are protected by copyright, with all rights reserved, unless otherwise indicated.